North Dakota, 2008

Hail and Damaging Winds in North Dakota, June 11, 2008

June 11, 2008 · NWS BIS · 11 events in 8 counties and zones

An upper level jet streak and an inverted surface trough stretching into southern North Dakota were the focus for thunderstorms developing across southwest and south central North Dakota. Several reports of large hail and severe thunderstorm wind gusts were received during the morning and early afternoon hours of Wednesday, June 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level jet streak and an inverted surface trough stretching into southern North Dakota were the focus for thunderstorms developing across southwest and south central North Dakota. Several reports of large hail and severe thunderstorm wind gusts were received during the morning and early afternoon hours of Wednesday, June 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 10, 2:41 PM CST, 10 hours 19 minutes earlier.

Area forecast discussion, Jun 10, 2:41 PM CST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT TUE JUN 10 2008

.SHORT TERM...TUESDAY THROUGH FRIDAY NIGHT...

A STRONG MIDDLE LEVEL LOW OVER NORTHERN IDAHO IS INDUCING INTENSE
LEE CYCLOGENESIS ACROSS THE NORTHERN HIGH PLAINS AS RESULTANT
NORTHERN PLAINS LOW-LEVEL MOISTURE ADVECTION HELPS SET THE STAGE
FOR WIDESPREAD MODERATE TO HEAVY RAINFALL ACROSS WESTERN AND
CENTRAL NORTH DAKOTA BEGINNING THIS EVENING. THE GREATEST
DYNAMIC FORCING APPEARS TO BE ASSOCIATED WITH UPPER LEVEL JET
COUPLING AND STRONG RESULTANT SECONDARY CIRCULATIONS OVER CENTRAL
MONTANA...ACCORDING TO TUESDAY UPPER AIR OBSERVATIONS AND
SATELLITE IMAGERY.

THERE ARE SOME QUESTIONS REGARDING AMOUNTS AND LOCATION OF
PRECIPITATION. AT PRESENT...IT APPEARS THAT THE BEST CHANCE FOR
HEAVY RAINFALL WILL BE NORTH OF THE WARM FRONT AS SLANTWISE
ASCENT RELEASES CONVECTIVE INSTABILITY ACROSS SOUTHERN NORTH
DAKOTA AFTER 100 AM CDT WEDNESDAY. A SECONDARY MAXIMUM OF HEAVY
RAINFALL IS POSSIBLE ALONG THE SLOW-MOVING OCCLUDED FRONT MOVING
THROUGH WESTERN NORTH DAKOTA ON WEDNESDAY.

THEREAFTER...STRONG DYNAMIC FORCING ALOFT AND COOL MIDDLE LEVEL
TEMPERATURES SHOULD BE ABLE TO OVERCOME DRY LOW LEVELS TO KEEP A
REASONABLE CHANCE FOR PRECIPITATION IN THE FORECAST THROUGH FRIDAY
EVENING. WITH ALL THE CLOUD COVER...PRECIPITATION...AND DYNAMIC
COOLING FORECAST...TEMPERATURES SHOULD REMAIN BELOW AVERAGE FOR
THE ENTIRE SHORT RANGE PERIOD.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT
THE UPPER LEVEL FLOW WILL TURN NEARLY ZONAL SATURDAY BOUNDED BY TWO
UPPER LEVEL LOWS...ON IN ONTARIO AND THE OTHER OFF THE WEST COAST
WEST OF WASHINGTON.  THIS WILL ALLOW SHORT WAVES TO MOVE THROUGH THE
AREA AND THERE WILL BE A CHANCE OF PRECIP OFF AND ON THROUGH
SUNDAY.  BY MONDAY THE UPPER LEVEL LOW OFF THE WASHINGTON COAST WILL
HAVE DROPPED SOUTH ENOUGH TO BEGIN FORMING A RIDGE OF THE CENTRAL
PLAINS BRINGING WARMER DRIER WEATHER TO THE REGION MONDAY AND
TUESDAY.

&&

.AVIATION...AS THE SURFACE LOW AND TROUGH CONTINUE TO DEVELOP IN
EASTERN MONTANA AND WYOMING MOIST AIR OVERRUNNING THE SYSTEM HAS
BEEN DETECTED BY AREA RADARS.  LITTLE PRECIPITATION IS REACHING THE
GROUND...BUT AS THE SYSTEM CONTINUES TO DEVELOP AND THEN BEGINS TO
MOVE SLOWLY INTO THE PLAINS...CONDITIONS WILL WORSEN...CEILINGS AND
VISIBILITIES WILL LOWER IN RAIN AND FOG.  MVFR AND IFR CONDONES WILL
DEVELOP AND SPREAD ACROSS THE STATE BY LATE WEDNESDAY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SCHECK/TSW
Hazardous weather outlook, Jun 10, 3:37 AM CST, 21 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
437 AM CDT TUE JUN 10 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
437 AM CDT TUE JUN 10 2008 /337 AM MDT TUE JUN 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A POTENT LATE SPRING STORM WILL BRING SCATTERED SHOWERS AND
SCATTERED THUNDERSTORMS TO WESTERN NORTH DAKOTA THIS AFTERNOON
AND EVENING...THEN WILL SPREAD INTO CENTRAL NORTH DAKOTA TONIGHT
THROUGH WEDNESDAY. RAINFALL AMOUNTS WILL GENERALLY RANGE FROM 0.50
INCHES TO 1.5 INCHES...WITH HIGHER AMOUNTS POSSIBLE IN SOME AREAS.
ALTHOUGH MOST OF THE SEVERE THUNDERSTORMS SHOULD REMAIN TO OUR
SOUTH ACROSS SOUTH DAKOTA...EXPECT LOCALLY HEAVY RAINFALL TO ACCOMPANY
THE SHOWERS AND THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE AGAIN. SHOWERS WILL
TAPER OFF WEDNESDAY EVENING/NIGHT. HOWEVER...AN UPPER LEVEL LOW
PRESSURE WILL SLOWLY MOVE ACROSS NORTH DAKOTA THURSDAY AND THEN EAST
OF THE STATE BY FRIDAY. THIS WILL KEEP THE WEATHER UNSETTLED WITH
A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS BOTH DAYS.
SOMEWHAT DRIER AND WARMER WEATHER WILL DEVELOP OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER WITH THE CLOSE
PROXIMITY OF SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL...IF ANY
FLOODING OR SEVERE WEATHER IS OBSERVED...PLEASE CONTACT THE
NATIONAL WEATHER SERVICE WITH YOUR REPORT.

KS

The radar

The Aberdeen radar (KABR), 98 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
June 11, 1:00 AM CST to 1:10 AM CST
Where
McIntosh County, 5 mi NE of Ashley
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.081, -99.296

Estimated thunderstorm wind speed gusts up to 70 mile per hour resulted in trees being blown down and shingles blown off of a house five miles northeast of Ashley.

Hail, Sioux

When
June 11, 12:31 AM MST to 12:35 AM MST
Where
Sioux County, 0.84 mi NE of Selfridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.040, -100.920

Thunderstorm Wind, Dickey

When
June 11, 2:15 AM CST to 2:30 AM CST
Where
Dickey County, Ellendale
Measured
65 kt (75 mph) estimated gust
Property damage
$4,000
Reported by
COOP Observer
Coordinates
46.000, -98.520

Estimated thunderstorm wind gusts of 75 miles per hour blew down a tree one foot in diameter, and also snapped three inch in diameter branches.

Thunderstorm Wind, Emmons

When
June 11, 2:34 AM CST to 2:38 AM CST
Where
Emmons County, 0.48 mi E of Strasburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.130, -100.160

Thunderstorm Wind, Emmons

When
June 11, 2:35 AM CST to 2:44 AM CST
Where
Emmons County, Braddock
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
46.570, -100.080

Thunderstorm wind gusts up to 70 miles per hour caused damage to a pole barn and minor damage to a house roof.

Hail, McLean

When
June 11, 10:20 AM CST to 10:32 AM CST
Where
McLean County, 0.83 mi NW of Washburn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.290, -101.030

Penny to quarter size hail fell for several minutes in Washburn.

Hail, Burleigh

When
June 11, 10:40 AM CST to 10:45 AM CST
Where
Burleigh County, 4 mi NW of Mc Kenzie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.861, -100.460

Hail, Grant

When
June 11, 10:15 AM MST to 10:19 AM MST
Where
Grant County, 2.13 mi NNW of Raleigh
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.400, -101.310

Hail was covering the ground, with the largest hail stones the size of nickels.

Hail, Kidder

When
June 11, 11:30 AM CST to 11:35 AM CST
Where
Kidder County, 5 mi SSW of Steele
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.783, -99.941

Hail, Kidder

When
June 11, 11:31 AM CST to 11:36 AM CST
Where
Kidder County, 5.01 mi SE of Tuttle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.090, -99.920

Hail, Kidder

When
June 11, 11:40 AM CST to 11:46 AM CST
Where
Kidder County, Steele
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.850, -99.900

Nickel to quarter size hail fell in the community of Steele.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102833, 102825, 102848, 102849, 102899, 102826, 102828, 102829, 102830, 102831, 102832.